Alert archive / Montana / High Wind Warnings in 2018
High Wind Warning 9, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 15, 2018, 12:46 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 12:46 PM MST (19:46 UTC)
- Expired
- Dec 15, 2018, 3:38 PM MST
- In force
- 3 hr
- Issued by
- NWS Billings, MT
The text
As transmitted.
310 WWUS75 KBYZ 151946 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1246 PM MST Sat Dec 15 2018 MTZ028-041-160000- /O.NEW.KBYZ.HW.W.0009.181215T1946Z-181216T0000Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 1246 PM MST Sat Dec 15 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 5 PM MST this afternoon. * TIMING...through this afternoon. Gusts between 55 and 65 mph have already been reported. * IMPACTS...Dangerous cross winds for high profile vehicles. This includes Highway 191 from Big timber to Harlowton, and I-90 in the Big Timber vicinity. Also, grass fires may spread rapidly. * WINDS...West to southwest gusting 50 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind of this magnitude can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ065-066-160000- /O.CON.KBYZ.WI.Y.0015.000000T0000Z-181216T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1246 PM MST Sat Dec 15 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...Through this afternoon. * IMPACTS...Strong crosswinds along I-90 from Livingston to Springdale, and local roads around Nye, will make travel very difficult. * WINDS...Gusts of 40-55 mph in the Livingston vicinity. Gusts of 60-75 mph around the Stillwater Mine near Nye...decreasing to 40-55 mph by late afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or alternate routes. && $$ http://weather.gov/Billings
1 follow-up statement
128 WWUS75 KBYZ 152238 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 338 PM MST Sat Dec 15 2018 MTZ028-041-152345- /O.CAN.KBYZ.HW.W.0009.000000T0000Z-181216T0000Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 338 PM MST Sat Dec 15 2018 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have decreased over the area. Wind gusts to 35 mph are still possible this evening. $$ MTZ065-066-152345- /O.CAN.KBYZ.WI.Y.0015.000000T0000Z-181216T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 338 PM MST Sat Dec 15 2018 ...WIND ADVISORY IS CANCELLED... Wind speeds have decreased over the area. Wind gusts to 55 mph are still possible tonight through Sunday night. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 15, 10:05 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 15, 10:05 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1005 AM MST Sat Dec 15 2018
.UPDATE...
Minor update to adjust temperatures and sky cover to latest
observations. Post-frontal winds have helped to mix down warmer
air aloft and give a warmer morning to south central MT and north
central WY. Still, with west winds today not expecting high
temperatures to get much beyond the previously forecasted values
(lower 50s from Musselshell County southeastward to Sheridan
County, WY and 40s to the west and east of this corridor). It has
been very windy (gusts over 70 mph) along the Beartooth/Absaroka
foothills this morning...but we expect that winds should weaken
there somewhat this afternoon...with gusts closer to 60 mph still
possible. Because additional strong gusts are still possible over
the Livingston area to the Beartooth/Absaroka foothills, have
continued the Wind Advisory through late this afternoon. Still on
track for gusty winds northwest of Billings this afternoon with
gusts to around 55 mph possible in the Harlowton area. Rest of
forecast is in good shape. RMS
&&
.SHORT TERM...valid for Tdy and Sun...
Cold front has pushed into western MT early this morning with
precipitation occurring behind it over the NW part of the state.
The front will be accompanied by strong q-vector convergence this
morning, but moisture will be lacking in a strong downslope flow
regime. Thus expect just some snow showers over the SW
mountains. Meanwhile, winds will be gusty this morning over
western areas in a favorable pressure gradient for the gap areas.
Winds were on the increase at 07Z over KLVM, and winds at the
Stillwater Mine were gusting above 70 mph. Winds at Harlowton will
become gusty this morning, with 45 to 50 kt close to the surface.
Increased winds there and had Advisory strength winds at KLVM and
Nye. Also increased winds this morning at KSHR, as the sounding
showed gusty winds close to the surface, and this area tends to
have winds mix down ahead of the front. It will be windy behind
the front this afternoon, especially W and N of KBIL. Warm
conditions are still expected, with downslope helping to warm the
airmass, and highs will be in the 40s to lower 50s.
An upper ridge will build over the area tonight through Sunday. A
few mountain snow showers are possible tonight. The surface
pressure gradient will slacken tonight, which will bring an end to
Advisory strength winds in KLVM and Nye. Gradient increases again
on Sunday for Sub-Advisory winds, and temperatures will again
reach the 40s to lower 50s. Ridge pushes E Sun. night with
continued dry weather. Will continue the Sub-Advisory winds.
Planning on issuing a Rangeland Fire Danger Statement that will be
valid through next week. Precipitation has been lacking lately
with the exception of some snow in the E. Areas W of Rosebud
County will continue to have dry grasses, low RH's, occasional
gusty winds and above normal temperatures. Arthur
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Welcome to the extended discussion, where we will once again talk
about wind and mild temperatures.
Greatest potential for strong gap winds looks to be Tuesday
afternoon into early Wednesday, and again Thursday into Friday,
both pre-frontal periods in which pressure gradients and winds
aloft become most favorable. Should also point out that a Pacific
front will spread gusty winds to Big Timber and Harlowton by early
Wednesday, and this will be something to watch as 700mb winds
increase to 50-60 kts. Post-frontal gusty W-NW winds will spread
east across the lower elevations on Wednesday. Overall this looks
like a windy day across the region, so take note if you have
outdoor or travel plans.
A few snow showers are possible over the Beartooth/Absarokas
Monday evening, associated with a weak/splitting shortwave. A
stronger wave with a more significant Pacific moisture plume will
move into the area late Tuesday into Wednesday. Models have come
into better agreement here, and this looks like a quick shot of
snow for our mountains, perhaps 3-6 inches. We could also see some
rain showers at lower elevations (to go along with the wind), but
downslope gradients will remain dominant.
Dry weather with another period of enhanced gap flow looks in
store for Thursday into Friday. High temperatures through the
work week will range from the upper 40s to upper 50s.
Confidence is increasing that we will see temperatures drop to
something closer to normal by next Saturday, with a cold front
expected to arrive either Friday or Friday night. Models and
ensembles are highly spread in details, but best bet is for a
couple of weak shortwaves to go along with the "cooler" weather
Friday through next weekend. Could be some rain/snow showers at
lower elevations. Stay tuned.
JKL
&&
.AVIATION...
Strong SW-W winds will continue to impact the western foothills
today, with gusts of 50-55 kts at KLVM and 40-50 kts at K6S0 and
K3HT. There is also a possibility of erratic SW-W 30-40 kt wind
gusts at KSHR through 17z. Winds will decrease later today and be
much lighter tonight, though gusts of 25-35 kts will continue at
KLVM. Otherwise, VFR conditions will prevail at lower elevations
over the next 24 hours. A few snow showers are possible over the
mountains, and tops may be obscured at times. BT/JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 050 028/049 032/054 034/054 039/054 034/052 035/048
0/N 00/B 00/U 00/U 11/N 00/B 02/W
LVM 045 027/049 031/050 031/049 038/049 030/050 033/045
0/N 00/N 00/N 11/N 33/W 11/N 02/W
HDN 052 022/049 024/054 026/054 034/056 029/053 028/049
0/U 00/U 00/U 00/U 11/N 00/B 02/W
MLS 044 021/042 022/045 028/049 034/050 029/047 029/045
0/U 00/U 00/U 00/U 11/N 00/B 01/B
4BQ 046 022/043 024/047 028/049 032/051 029/048 028/047
0/U 00/U 00/U 00/U 21/N 10/B 01/B
BHK 047 022/045 024/047 028/048 034/049 029/045 028/044
0/U 00/U 00/U 00/U 11/N 00/B 01/B
SHR 051 022/050 025/055 026/055 031/051 027/051 027/049
0/N 00/U 00/U 00/U 12/W 00/B 02/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 PM MST this afternoon FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Dec 15, 9:42 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
942 AM MST SAT DEC 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST 12 W LIVINGSTON 45.67N 110.80W
12/15/2018 M60.00 MPH PARK MT DEPT OF HIGHWAYS
&&
VLSLocal storm report, Dec 15, 10:02 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1002 AM MST SAT DEC 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/15/2018 M51.00 MPH STILLWATER MT MESONET
&&
VLSLocal storm report, Dec 15, 10:57 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1057 AM MST SAT DEC 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/15/2018 M52.00 MPH STILLWATER MT MESONET
&&
VLSLocal storm report, Dec 15, 12:38 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1238 PM MST SAT DEC 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2018 M59.00 MPH SWEET GRASS MT AWOS
1204 PM NON-TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
12/15/2018 M51.00 MPH SHERIDAN WY MESONET
1212 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
12/15/2018 M56.00 MPH PARK MT MESONET
1215 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2018 M56.00 MPH SWEET GRASS MT AWOS
&&
VLSNearby
High Wind Warnings in Montana, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.